Log In or Register to Join The Conversation!
Viewing 3 reply threads
  • Author
    Posts
    • #13643
      Kathleen Sheffer
      Participant

      A couple of my friends with idiopathic pulmonary arterial hypertension (IPAH) are treated with Calcium Channel Blockers (CCBs). While CCBs are effectively controlling their PH, they come with side effects, just like other treatment options. One of the most bothersome side effects is gingival overgrowth (GO). GO is excessive enlargement of the gingival tissue – basically gum swelling. GO can interfere with eating, speech, and access for oral hygiene, which increases vulnerability to bacterial infections. Beyond the aesthetic implications (which are very real to my 20-something girl friends), GO sometimes requires surgical intervention.

      Do you take CCBs? Do you experience gum swelling? Share your experience.

      Unfortunately my PH did not respond to CCBs so I don’t have personal experience with this treatment. However, I’m now on a very low dose of a medication in this class to treat my transplant-related high blood pressure. Some of my other symptoms may be a result of this medication, but I haven’t experienced gum swelling so far. I’d love to hear what side effects you’ve experienced from your PH treatment so we can help each other.

       

    • #13657

      I’ve taken CCB’s for the past 7-8 years. I haven’t noticed any gum swelling. My gums are fine now, and have been as far back as I can remember. I wonder if the specific CCB used has anything to do with this? I’m on Amlodopine, which is NOT one of the more common CCB’s used for PH, but it has been working for me so we haven’t changed it. Most of the other PH patients I know who are on CCBs are on nifedipine or diltiazem. I wonder if changing the specific CCB might help with the gum swelling?

      • #13659
        Kathleen Sheffer
        Participant

        That’s interesting. I take Amlodipine too. I haven’t heard much about the theory behind which CCB to use. I have a lot to learn. Thank you for sharing your experience, @debra-eileen-williams!

    • #13663
      Brittany Foster
      Keymaster

      I don’t take CCB but I do take beta blockers. Sometimes these medications can impact the vascular system. Maybe it’s dilating the blood vessels or something? I know my dentist always says that gum conditions and swollen gums are a sign of changes with the vascular system. For example, when I have higher blood pressure my gums bleed easier! The dentist would probably know some reasoning behind this too!

    • #13688
      Ashley Buschardt
      Participant

      I’ve also been taking amlodipine for 8 years and I have the gum swelling along with leg/foot swelling. It’s definetly not fun, but compared to other PH drug costs and side effects I am very thankful to be only taking a CCB (well on blood thinners and oxygen too). Keep up the PHight!

      • #13691
        Brittany Foster
        Keymaster

        Hi Ashley,
        I feel the same way you do about feeling thankful that you are not on any other PH meds right now that have terrible side effects. I know many of my PHriends suffer quite a bit with symptoms and it’s terrible to see people go through that. I am also taking medications for my heart, blood thinners, lasix, and am on different inhaled medications and oxygen but none of the other stronger PH meds (yet! thankfully)

Viewing 3 reply threads
  • You must be logged in to reply to this topic.
Copyright © 2017-2020 All rights reserved.

©2020 KLEO Template a premium and multipurpose theme from Seventh Queen

CONTACT US

We're not around right now. But you can send us an email and we'll get back to you, asap.

Sending
or

Log in with your credentials

or    

Forgot your details?

or

Create Account